Grey-Bruce reports first COVID-19 death

·2 min read

GREY-BRUCE – Over the past week, the Grey Bruce Health Unit reported its first death from COVID-19. A man in his 60s who had been in isolation in hospital since early January, succumbed to the virus Jan. 30.

“I offer my sincere condolences to the family and loved ones of the gentleman who passed away,” said Dr. Ian Arra, medical officer of health, in a press release. “Unfortunately, the news of this death only highlights the need for everyone to take this virus very seriously. It requires our collective actions to stem the spread of this virus. Please, stay at home and stay safe.”

It appears most people in Grey-Bruce are paying attention to that advice. Numbers continue to drop locally after the holiday-related spike in cases. However, Arra has said in recent presentations that hospitalizations and deaths typically occur a few weeks after such a spike.

As of press time, there were 30 active cases, with one new case in the previous 24 hours and one probable case, with 68 high-risk contacts. Two people are currently hospitalized. The situation is far different in neighbouring health units, where the number of cases, hospitalizations and deaths continues to be high, and several long-term care facilities are reporting outbreaks.

In Grey-Bruce, 800 doses of COVID-19 vaccine have been administered.

As of press time, there were no outbreaks in local facilities. However, the health unit is working with Bluewater District School Board to address a confirmed and a probable case of COVID-19 associated with Walkerton District Community School.

While there are two people with COVID-19, the health unit has found no evidence to date that transmission took place in the school. No bus routes of any schools are involved with this case. Public health will contact anyone who has been in close contact with someone with COVID-19.

Public health continues to be involved with contact tracing, vaccination programs and other COVID-related initiatives. However, the health unit has other issues to deal with. An alert was issued late last week about at least four reported opioid overdoses in Owen Sound (with no fatalities).

People who use drugs are at risk of overdosing due to the highly toxic fentanyl and/or carfentanil that’s found in the local street drug supply.

The health unit warns any and all drugs purchased on the street must be assumed to contain one or both of these.

Harm reduction strategies include not using alone, or calling the overdose prevention line at 1-888-853-8542 if you are using alone. Carry a Naloxone kit. An overdose is a medical emergency – call 911 or go to the nearest emergency department.

Naloxone and safe drug use equipment is available at the health unit, Monday to Friday, 8:30 a.m. - 4 p.m. and through participating sites. Call the health unit for details, or call 211.

Pauline Kerr, Local Journalism Initiative Reporter, The Walkerton Herald Times